North Dakota, 2019

Hail and Damaging Winds in North Dakota, June 29, 2019

June 29, 2019 · NWS BIS · 5 events in 4 counties and zones

Thunderstorms moved from northeast Montana into northwest North Dakota during the early morning hours, and continued to move east into north central North Dakota. Some of the thunderstorms became severe in an environment with enhanced instability and a strong low-level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moved from northeast Montana into northwest North Dakota during the early morning hours, and continued to move east into north central North Dakota. Some of the thunderstorms became severe in an environment with enhanced instability and a strong low-level jet. The strongest reported wind gust was estimated at 70 mph and occurred in Pierce County, and the largest hail was the size of a quarter, and fell in Rolette and Bottineau counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 3:09 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 29, 3:09 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
409 AM CDT Sat Jun 29 2019

.SHORT TERM...(Today and tonight)
Issued at 201 AM CDT Sat Jun 29 2019

Main forecast issues today and tonight will be Thunderstorms and
Heat.

Ongoing convection over northwest North Dakota continues.
Convection was definitely stronger over northeast Montana earlier.
A potent bow echo weakened as it pushed into far northwest ND and
southern Saskatchewan. Convection is now firing over northwest ND
and southwest to near Glendive Montana, along the outflow
boundary left by the bow echo. So far, convection has remained
below severe levels, and the threat for strong winds has
diminished as this convection is elevated. However, ample CAPE and
effective shear remain, so large hail will be the main threat for
the remainder of the watch period, and should end from west to
east as current convection propagates eastward through the
overnight hours.

CAMS continue to disagree in the evolution of convection through
the morning hours. Some are pretty quiet. Others continue
scattered convection through the early morning hours with
convection evolving into a bowing segment that tracks toward the
Devils Lake Basin through mid-morning. Not much more to do than
just play things as they occur through the next few hours.

The next question will be how things develop this afternoon and
evening. No matter what happens this morning, we will become quite
unstable this afternoon ahead of a cold front pushing west to east
through the state. Mid to afternoon CAPE values are some of the
highest we've seen around here in some time. Certainly this year
for sure. Although bulk shear near the frontal boundary is not
overly impressive, given the extreme instability, it's sufficient
enough. Bulk shear is perpendicular to the cold front as it
pushes through central ND, but the atmosphere is also capped. Some
recent CAMS are showing discrete cells forming along the Highway
83 corridor around 00 UTC Sunday. Others are not as aggressive,
and develop convection around the Devils Lake basin, or even north
of there and build it southward. Others Show convection firing
north of the border, and over the southern James River Valley. One
thing for sure is that this will change several times through the
day. Another thing for sure is that if any convection develops,
discrete supercells, with the potential for tornadic supercells,
linear and mixed modes will all be in play.

In addition to the convection, we will also be dealing with high
heat index values over 100F across south central into southeast
North Dakota Saturday afternoon. Previous shift issued a heat
advisory for this area and will continue it.

Although we have been quite dry recently, we could potentially
see a flash flood threat over the north central into the northern
James River Valley. Pwats are quite high and we could see a couple
rounds of thunderstorms over this area. The first during the
morning, and then again this afternoon evening. Given our recent
dry weather, and the storm motions expected it's not a high
concern at this time, but due to the high pwats, if we could get
two rounds of focused precip over the same area, we could see at
least some locally excessive runoff.

Expect things to quiet down from west to east late tonight.

.LONG TERM...(Sunday through Friday)
Issued at 201 AM CDT Sat Jun 29 2019

Cooler and noticeably drier on Sunday with dewpoints in the 50s
returning to our area.

We return to more of a quasi-zonal flow through the remainder of
the long term period. So not quite the heat and humidity, but the
threat of thunderstorms will remain in the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 201 AM CDT Sat Jun 29 2019

MVFR/IFR stratus is expected to develop late tonight and into
Saturday morning across most of western and central North Dakota.
Severe thunderstorms will approach northwest North Dakota early
Saturday morning, and move east near the international border
through the remainder of the morning. Additional isolated to
scattered severe thunderstorms are possible across central North
Dakota Saturday afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NDZ023-025-035>037-046>048-050-051.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 29, 3:14 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
414 AM CDT Sat Jun 29 2019

NDZ031>034-040>045-300915-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
414 AM CDT Sat Jun 29 2019 /314 AM MDT Sat Jun 29 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. A few of these storms could be
severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001>005-009>013-017-300915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
414 AM CDT Sat Jun 29 2019 /314 AM MDT Sat Jun 29 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms, possibly severe, will continue through the early
morning hours. These storms could produce golf ball size hail.
Additional thunderstorms are possible later today. These storms
could produce damaging winds near 70 mph and golf ball size hail,
and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight and Saturday across
northwest and north central North Dakota.

NDZ018>022-300915-
Dunn-Mercer-Oliver-McLean-Sheridan-
414 AM CDT Sat Jun 29 2019 /314 AM MDT Sat Jun 29 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Thunderstorms this
morning could produce quarter sized hail. Storms that develop
this afternoon could produce golf ball sized hail and winds to 70
mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday across south central
North Dakota and the James River Valley.

NDZ023-025-035>037-046>048-050-051-300915-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
414 AM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for this afternoon. See
www.weather.gov/bis for more information.

Isolated severe thunderstorms are possible across south central
North Dakota and the James River Valley today. Any storms that do
form could produce large hail to two inches in diameter, damaging
winds near 70 mph, and potentially a tornado. Uncertainty is high
whether storms will be able to form given how warm it will be on
Saturday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday across south central
North Dakota and the James River Valley.

In the hours before

Local storm report, Jun 28, 11:12 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 AM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HEAVY RAIN       2 S ALMONT              46.70N 101.50W
06/29/2019  M1.48 INCH       MORTON             ND   PUBLIC

            HEAVY RAINFALL FRIDAY MORNING OF 1.48
            INCHES.

&&

KS
Special weather statement, Jun 29, 12:58 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
158 AM CDT Sat Jun 29 2019

NDZ001-009-290745-
Divide ND-Williams ND-
158 AM CDT Sat Jun 29 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WILLIAMS
AND DIVIDE COUNTIES UNTIL 245 AM CDT...

At 157 AM CDT, strong thunderstorms were developing along a line
extending from 7 miles north of Westby to 7 miles north of Bonetrail.
Movement was east at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Crosby, Grenora, Alamo, Fortuna, Alkabo, Writing Rock State
Historical Site, Bonetrail, Ambrose, Zahl, Appam, Hanks, Corinth and
Blacktail Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern North Dakota.

LAT...LON 4900 10326 4857 10325 4833 10404 4900 10405
TIME...MOT...LOC 0657Z 247DEG 34KT 4897 10405 4853 10380

HOLLAN
Special weather statement, Jun 29, 2:00 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
300 AM CDT Sat Jun 29 2019

NDZ001-002-009-010-290900-
Mountrail ND-Divide ND-Williams ND-Burke ND-
300 AM CDT Sat Jun 29 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BURKE...WILLIAMS...
NORTHWESTERN MOUNTRAIL AND EASTERN DIVIDE COUNTIES UNTIL 400 AM
CDT...

At 300 AM CDT, strong thunderstorms were clustered along a line
extending from near Columbus to near Williston. Movement was
northeast at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Williston, Stanley, Crosby, Bowbells, Tioga, Ray, Powers Lake,
Lignite, Columbus, Portal, Noonan, Wildrose, Epping, Ross,
Battleview, Flaxton, Alamo, Lostwood, Trenton and White Earth.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern North Dakota.

LAT...LON 4900 10202 4881 10202 4881 10215 4872 10215
      4872 10223 4817 10229 4812 10281 4813 10321
      4806 10324 4801 10349 4804 10358 4808 10355
      4811 10361 4813 10359 4810 10373 4806 10371
      4804 10374 4808 10387 4900 10352
TIME...MOT...LOC 0800Z 227DEG 32KT 4885 10275 4821 10366

HOLLAN
Local storm report, Jun 29, 4:26 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 AM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HEAVY RAIN       STANLEY                 48.32N 102.39W
06/29/2019  M1.29 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            HEAVY RAIN, AND STILL RAINING.

&&

KS

The radar

The Minot AFB radar (KMBX), 37 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ward

When
June 29, 4:57 AM CST to 5:01 AM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.420, -101.360

Thunderstorm Wind, Bottineau

When
June 29, 5:20 AM CST to 5:25 AM CST
Where
Bottineau County, 6.48 mi SSE of Landa
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
48.810, -100.880

A crab apple tree which was one foot in diameter blew down.

Hail, Rolette

When
June 29, 6:34 AM CST to 6:37 AM CST
Where
Rolette County, 0.83 mi SSW of Rolette
Measured
1 in hail
Reported by
Public
Coordinates
48.660, -99.840

Thunderstorm Wind, Pierce

When
June 29, 6:50 AM CST to 6:55 AM CST
Where
Pierce County, 0.46 mi W of Wolford
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
48.500, -99.710

A tree of unknown diameter was split in half mid-way up the trunk. Multiple small and large branches were also broken.

Hail, Bottineau

When
June 29, 9:07 AM CST to 9:10 AM CST
Where
Bottineau County, Lansford
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.630, -101.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825381, 825384, 825385, 825386, 825387.